Prescription Drug Abuse: Phenobarbital Abuse
When a loved one starts taking phenobarbital, it is because something is going wrong. It is prescribed for seizures, for anxiety, and, in what can come to be a cruel irony, to counteract withdrawal symptoms from other medications. A common barbiturate, it can be safe to use, but can also quickly become addictive. As with any other prescription drug, phenobarbital abuse and addiction can be devastating to the person suffering from it, and to their loved ones, when it stops treating the disorder, and becomes a disorder on its own.
Signs and Effects of Phenobarbital Abuse
Phenobarbital is a difficult addiction for a loved one to track sometimes. The therapeutic effects of using the drug for its intended purpose—a relaxed nervous system—are the same as what we often look for with substance abuse. But beyond those signs, the negative symptoms differ by both degree and type. Some of these signs are lesions on the skin (or boils), slurred speech, a loss of muscle coordination, double vision, and dilated pupils.
To an extent, these are minor side effects of the drug (lesions can appear even without abuse). But the further a person abuses it, the more these symptoms start to appear together, and frequently, instead of only sporadically. When a person is overusing or addicted, these symptoms often combine with hallucinations, truth deliriums, and the loss of consciousness.
Memory loss, irritation, agitation, and personality shifts are other signs that the drug is impacting and colonizing the brain, pushing out everything but its own self-interested need. Barbiturates are also often abused in association with alcohol, which amplifies the effect of both, and can send the level of phenobarbital in the bloodstream to a toxic level. Possible consequences of this polysubstance use include not only the miseries of alcoholism, but potentially coma, and even death.
Teen Phenobarbital Use
It is estimated that 38% of teens know how to acquire barbiturates, and 9% of high school studentshave used them recreationally. Many students can get them off classmates who have a prescription. The effect is similar to alcohol, and can last for up to 12 hours, making it very appealing for older adolescents.
If you notice that your teen or college student is acting drunk, woozy, or out of it, make sure you check up on them. They may be drinking, (they may just be tired,) or they may have gotten ahold of phenobarbital or another sedative.
The Importance of Therapy
No matter the age of your loved one, making sure that they get the help they need to curb their phenobarbital abuse is vitally important. It is important to undergo a medically supervised detoxprogram, under the careful eye of trained and compassionate professionals who are there to help overcome withdrawal symptoms.
For people whose addiction came from genuine therapeutic use, going to highly-trained counselors who specialize in co-occurring disorders can help them control the underlying causes—anxiety or seizures—without being dependent on phenobarbital. Separating the two helps your loved one take back control of their life.
For more information on how our comprehensive and loving therapy programs can help a loved one struggling with phenobarbital addiction, please connect with us today.